- Docket Number:
- Issued by:
Guidance Issuing OfficeCenter for Drug Evaluation and Research
Elevation of gastric pH by acid-reducing agents (ARAs) can affect the solubility and dissolution characteristics of orally administered drug products. As a result, concomitant administration of a drug with an ARA could alter the bioavailability of the drug, potentially resulting in a loss of efficacy for weak-base drugs or increased adverse events for weak-acid drugs. ARAs such as antacids, histamine H2-receptor antagonists (H2 blockers), and proton pump inhibitors (PPIs) are widely used, and many of these drugs are available over the counter. , Consequently, there is an increased risk for clinically significant drug-drug interactions (DDIs) with concomitant administration of drugs with ARAs. Therefore, it is important to assess the susceptibility of an investigational drug to DDIs mediated by gastric-pH changes (referred to as pH-dependent DDIs) early in drug development, characterize the DDI effect with clinical studies when needed, and communicate the relevant findings in the drug product labeling.
You can submit online or written comments on any guidance at any time (see 21 CFR 10.115(g)(5))
If unable to submit comments online, please mail written comments to:
Food and Drug Administration
5630 Fishers Lane, Rm 1061
Rockville, MD 20852
All written comments should be identified with this document's docket number: FDA-2020-D-1794.